Alert archive / Georgia / Flash Flood Watches in 2020

Flash Flood Watch 8, NWS Atlanta, GA

March 24, 202015 counties in Georgia

NWS Atlanta, GA issued this flash flood watch at Mar 24, 2020, 6:06 AM EDT for 15 counties in Georgia. It took effect at Mar 24, 2020, 8:00 AM EDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2020, 6:06 AM EDT (10:06 UTC)
In effect from
Mar 24, 2020, 8:00 AM EDT
Expired
Mar 25, 2020, 3:22 AM EDT
In force
19 hr
Issued by
NWS Atlanta, GA
Flood severity
None

Counties Catoosa County, GA, Chattooga County, GA, Dade County, GA, Dawson County, GA, Fannin County, GA, Gilmer County, GA, Gordon County, GA, Lumpkin County, GA, Murray County, GA, Pickens County, GA, Towns County, GA, Union County, GA, Walker County, GA, White County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 139 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 10.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2020-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2020-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

541 
WGUS62 KFFC 241006
FFAFFC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Peachtree City GA
606 AM EDT Tue Mar 24 2020

GAZ001>009-011>016-241815-
/O.NEW.KFFC.FF.A.0008.200324T1200Z-200325T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-
Including the cities of Calhoun, Dahlonega, and Cleveland
606 AM EDT Tue Mar 24 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

The National Weather Service in Peachtree City has issued a

* Flash Flood Watch for portions of north central Georgia... 
  northeast Georgia and northwest Georgia...including the 
  following areas...in north central Georgia...Dawson...Fannin... 
  Gilmer...Lumpkin...Pickens and Union. In northeast Georgia... 
  Towns and White. In northwest Georgia...Catoosa...Chattooga... 
  Dade...Gordon...Murray...Walker and Whitfield. 

* Through late tonight

* Two waves of showers and storms are expected today and tonight.
  Will see moderate to heavy rain at times with localized flooding
  possible. Portions of North Georgia will receive 1 to 3 inches
  of rainfall with locally higher amounts. With ongoing high
  streamflows and already-saturated soils, runoff from this
  additional rain will lead to a greater threat of flash flooding. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
4 follow-up statements
719 
WGUS62 KFFC 241404
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
1004 AM EDT Tue Mar 24 2020


GAZ001>009-011>016-242215-
/O.CON.KFFC.FF.A.0008.000000T0000Z-200325T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-
Including the cities of Calhoun, Dahlonega, and Cleveland
1004 AM EDT Tue Mar 24 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* Portions of north central Georgia...northeast Georgia and 
  northwest Georgia...including the following areas...in north 
  central Georgia...Dawson...Fannin...Gilmer...Lumpkin...Pickens 
  and Union. In northeast Georgia...Towns and White. In 
  northwest Georgia...Catoosa...Chattooga...Dade...Gordon... 
  Murray...Walker and Whitfield. 

* Through late tonight

* Period of showers and a few thunderstorms are expected through
  tonight. Rain will be moderate to heavy at times with localized
  flooding possible. Portions of North Georgia will receive 1 to 
  3 inches of rainfall with locally higher amounts. With ongoing 
  high streamflows and already- saturated soils, runoff from this 
  additional rain will lead to a greater threat of flash flooding.
  


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
555 
WGUS62 KFFC 241829
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
229 PM EDT Tue Mar 24 2020


GAZ001>009-011>016-250230-
/O.CON.KFFC.FF.A.0008.000000T0000Z-200325T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-
Including the cities of Calhoun, Dahlonega, and Cleveland
229 PM EDT Tue Mar 24 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* Portions of north central Georgia...northeast Georgia and 
  northwest Georgia...including the following areas...in north 
  central Georgia...Dawson...Fannin...Gilmer...Lumpkin...Pickens 
  and Union. In northeast Georgia...Towns and White. In 
  northwest Georgia...Catoosa...Chattooga...Dade...Gordon... 
  Murray...Walker and Whitfield. 

* Through late tonight

* Periods of showers and a few thunderstorms are expected through
  tonight. Rain will be moderate to heavy at times with localized
  flooding possible. Portions of North Georgia will receive an
  additional three quarters to one and a half inches of rainfall
  with locally higher amounts possible. With ongoing high 
  streamflows and already- saturated soils, runoff from this 
  additional rain will lead to a greater threat of flash flooding.
  


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
334 
WGUS62 KFFC 250142
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
942 PM EDT Tue Mar 24 2020


GAZ001>009-011>016-251000-
/O.CON.KFFC.FF.A.0008.000000T0000Z-200325T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-
Including the cities of Calhoun, Dahlonega, and Cleveland
942 PM EDT Tue Mar 24 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* Portions of north central Georgia...northeast Georgia and 
  northwest Georgia...including the following areas...in north 
  central Georgia...Dawson...Fannin...Gilmer...Lumpkin...Pickens 
  and Union. In northeast Georgia...Towns and White. In 
  northwest Georgia...Catoosa...Chattooga...Dade...Gordon... 
  Murray...Walker and Whitfield. 

* Through late tonight

* Periods of showers and a few thunderstorms are expected through
  tonight. Rain will be moderate to heavy at times with localized
  flooding possible. Portions of North Georgia will receive an
  additional three quarters to one and a half inches of rainfall
  with locally higher amounts possible. With ongoing high
  streamflows and already- saturated soils, runoff from this
  additional rain will lead to a greater threat of flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
254 
WGUS62 KFFC 250722
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
322 AM EDT Wed Mar 25 2020


GAZ001>009-011>016-250830-
/O.CAN.KFFC.FF.A.0008.000000T0000Z-200325T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-
Including the cities of Calhoun, Dahlonega, and Cleveland
322 AM EDT Wed Mar 25 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of North and Central Georgia 
has been cancelled.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood watch went out at Mar 24, 4:35 AM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 24, 4:35 AM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
435 AM EDT Tue Mar 24 2020

.SHORT TERM /Today through Wednesday/...

...Flash Flood Watch For Far North GA...

A challenging forecast with a myriad of hazard concerns starting
with dense fog. No slam dunk by any means on this one but
considering it was in the metro, did not get too cute with it and
just ran through the morning hours. Entirely possible that increased
lift and rain chances will allow visibility to increase prior to
hazard end time, but hazard can be cancelled if that ends up being
the case. Embedded shortwaves in zonal flow are increasing lift
across the area in vicinity of warm front. This has already allowed
for the development of showers and coverage and intensity should
increase through the morning hours very rapidly.

Models continue to increase QPF with not only this feature but
multiple rounds as second more vigorous shortwave moves through the
Tennessee Valley this evening. Now have storm total in excess of 3
inches across portions of North GA, north of the metro in general.
Based on the latest QPF and area now being in moderate risk of
Excessive Rainfall, have chosen to go with a Flash Flood Watch for
areas that line up with high QPF axis.

Instability will be primarily elevated early on, but will need to
watch for potential severe storms by afternoon across the Northwest
portions. SPC has slight risk for this area which looks to be on
target. With frontal position. low level helicity will be off the
charts with STP approaching 4 on the NAM. Pretty much an all
included with potential hazards of damaging winds, hail  and even
isolated tornadoes.

Finally some clearing for tonight and especially into Wed to help
dry things out. A very nice day in store for Wed with a drying
northerly flow and temperatures in the lower 70s north to lower 80s
for portions of Central GA.

Deese

&&

.LONG TERM /Wednesday Night through Monday/...

The long term period begins on Wednesday night with northwest
flow aloft and subsidence settling in on the backside of an
exiting shortwave. Mid- and upper-level high pressure will build
in across the Southeast from the northern Gulf of Mexico on
Thursday and Friday, making for dry weather and a mostly to partly
sunny sky. Mid- and upper-level flow will turn southwesterly on
Saturday as a low pressure system tracks across the Central U.S.
and Ohio River Valley, dragging a cold front across the South. The
GFS and ECMWF currently keep Saturday dry and have rain moving
into northwestern Georgia by late Saturday night/early Sunday
morning. The cold front passage looks to be quick, as models move
rain out of the CWA by late Sunday night. The QPF on Sunday ranges
from less than 0.01 inch to 0.25 inch, with the higher totals
across northwestern Georgia. Also, given non-zero instability
(MUCAPE <1000 J/kg), have included a slight chance of thunder for
Saturday night into Sunday morning.

Models are forecasting an upper-level trough taking shape across
the Southwest on Sunday into Monday, generating an area of surface
low pressure somewhere across the South Central states. There are
timing differences, however, as the GFS is faster with more zonal
upper-level flow, and the ECMWF is slower with more amplified
upper-level flow. This translates to uncertainty with the timing
of rain associated with this system on Monday and Tuesday.

Highs will be around 5 to 15 degrees above average through the
period, aside from Sunday and Monday (during and after the cold
front passage). Lows will be around 10 to 20 degrees above average
through much of the period.

Martin

&&

.AVIATION...
06Z UPDATE...LIFR conditions have quickly taken hold at eh
northern most terminals with some chances for VLIFR as well
through daybreak. Will be a challenging forecast as waves of SHRA
and even embedded TSRA interrupts the low cigs and vsby from time
to time. First of these waves will be mid morning around 15Z and
then another late evening into the first part of the overnight
period. Cigs may recover briefly late this evening with the second
wave of TSRA but will quickly go down again for the Tue night
timeframe. Winds will be very light through mid morning before
becoming SW and remaining there for the remainder of this TAF
period.

//ATL CONFIDENCE...06Z UPDATE...

Medium on LIFR duration and precip timing.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          66  59  75  50 /  80  80  30   5
Atlanta         73  61  73  52 /  60  80  30   0
Blairsville     59  54  66  45 /  90  90  40   5
Cartersville    71  59  72  50 /  90  90  30   5
Columbus        80  65  80  56 /  20  60  30   0
Gainesville     62  56  71  49 /  90  90  30   5
Macon           79  64  80  54 /  20  60  30   0
Rome            71  58  72  49 /  90  90  20   5
Peachtree City  76  61  76  52 /  50  70  30   0
Vidalia         83  67  83  57 /  10  40  40   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 10 AM EDT this morning for the
following zones: Baldwin...Banks...Barrow...Bartow...Bibb...
Butts...Carroll...Cherokee...Clarke...Clayton...Cobb...Coweta...
Crawford...Dawson...DeKalb...Douglas...Fayette...Floyd...
Forsyth...Glascock...Gordon...Greene...Gwinnett...Hall...
Hancock...Haralson...Harris...Heard...Henry...Jackson...Jasper...
Jefferson...Jones...Lamar...Lumpkin...Madison...Meriwether...
Monroe...Morgan...Muscogee...Newton...North Fulton...Oconee...
Oglethorpe...Paulding...Pickens...Pike...Polk...Putnam...
Rockdale...South Fulton...Spalding...Talbot...Taliaferro...
Taylor...Troup...Twiggs...Upson...Walton...Warren...Washington...
White...Wilkes...Wilkinson.

Flash Flood Watch from 8 AM EDT this morning through late
tonight for the following zones: Catoosa...Chattooga...Dade...
Dawson...Fannin...Gilmer...Gordon...Lumpkin...Murray...Pickens...
Towns...Union...Walker...White...Whitfield.

&&

SHORT TERM...Deese
LONG TERM....Martin
AVIATION...Deese
Hazardous weather outlook, Mar 24, 4:58 AM EDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
458 AM EDT Tue Mar 24 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-250900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
458 AM EDT Tue Mar 24 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Dense fog is likely through mid-morning across portions of North
and Central Georgia. Please use extra caution while driving.

Thunderstorms will be possible this afternoon and evening, and a
few storms could be strong to severe, especially across
northwestern Georgia. The main hazards with any storms will be
strong to damaging winds, hail, and a brief tornado or two.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Thunderstorms will be possible over North Georgia on Saturday and
across the entire area on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Mar 24, 12:38 AM EDT, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1238 AM EDT Tue Mar 24 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>073-075-
078>082-089-241645-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Glascock-Harris-
Talbot-Taylor-Crawford-Bibb-Muscogee-
1238 AM EDT Tue Mar 24 2020

...AREAS OF FOG ARE DEVELOPING ACROSS NORTH AND PORTIONS OF
CENTRAL GEORGIA...

Due to recent rains and light winds, fog is developing across
portions of the state. Visibility could be reduced to less than
1/4 mile at times.

Motorists encountering fog should slow down and increase distance
between themselves and the vehicle in front of them. Allow extra
time to reach your destination.

If visibilities continue to fall across the area, a Dense Fog
Advisory will be issued.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 2:41 AM EDTDense Fog AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Butts and 57 more7 hr
Mar 24, 8:55 AM EDTRiver Flood WarningFFCWhitfield3 days
Mar 24, 9:50 AM EDTSpecial Weather StatementFFCCatoosa, Dade, Murray, Walker, Whitfield40 min
Mar 24, 10:21 AM EDTSpecial Weather StatementFFCDeKalb, Gwinnett24 min
Mar 24, 10:35 AM EDTSpecial Weather StatementFFCCatoosa, Dade, Murray, Walker, Whitfield25 min
Mar 24, 11:01 AM EDTSpecial Weather StatementFFCFannin, Union29 min
Mar 24, 11:12 AM EDTSpecial Weather StatementFFCForsyth33 min
Mar 24, 11:25 AM EDTSpecial Weather StatementFFCClarke, Morgan, Oconee, Oglethorpe35 min
Mar 24, 11:37 AM EDTSpecial Weather StatementFFCGilmer23 min
Mar 24, 12:02 PM EDTSpecial Weather StatementFFCOglethorpe, Wilkes28 min
Mar 24, 12:40 PM EDTRiver Flood WarningFFCMurray, Whitfield52 hr
Mar 24, 12:57 PM EDTSpecial Weather StatementFFCMadison33 min
Mar 24, 3:47 PM EDTRiver Flood WarningFFCCatoosa55 hr
Mar 24, 3:47 PM EDTRiver Flood WarningFFCGordon, Murray, Whitfield4 days
Mar 24, 3:47 PM EDTRiver Flood WarningFFCForsyth, Fulton46 hr
Mar 24, 3:57 PM EDTRiver Flood WarningFFCChattooga29 hr
Mar 24, 5:29 PM EDTRiver Flood WarningFFCCatoosa21 days

Nearby

Flash Flood Watches in Georgia, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.